What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 28, 1:28 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, May 28, 1:28 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
228 AM EDT Thu May 28 2020
.SYNOPSIS...
Remnants of TS Bertha are expected to push across the area
tonight. A cold front crosses Friday night, followed by high
pressure for the weekend, and into next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 728 PM Wednesday...
FLASH FLOOD THREAT TONIGHT ACROSS WEST VIRGINIA...
Remnants of TS Bertha are prog to move north across West
Virginia tonight. A brief surge of deep tropical moisture should
accompany the remnant vort centers tonight. The combination of
this increase in tropical moisture aloft (FZL's increasing to
nearly 15kft and saturation to approx 300mb) and an expected
nocturnal blossoming of precip, should result in a 2 to 4 hour
window of quasi-tropical rains tonight. The exact track of the
heaviest rainfall is still a little uncertain as guidance suites
continue to shift back and forth with the greatest Omega swath.
Due to this uncertainty, the Flash Flood Watch is a little
wider than where the heaviest rain corridor is likely to fall.
All in all, a corridor of 1 to 2 inches of rain falling in a
short amount of time is expected tonight...with isolated higher
amounts possible.
These tropical systems are often quite efficient rainfall
producers, especially when they take advantage of modest
nocturnal cooling effects aloft. Thus, given the already wet
soils and expected efficient rainfall production, a Flash Flood
Watch has been issued for tonight.
As of 143 PM Wednesday...
The center of Tropical Storm Bertha is currently pushing
across portions of South Carolina. This feature is expected to
push across portion of our forecast area tonight.
Current thinking is that precipitation associated with Bertha
will begin to impact our mountain counties early this evening
before spreading across much of the remainder of our forecast
area by midnight.
The precipitation should end from the south by late tonight as
the system moves away. There should be a period of dry weather
at most locations by late morning/early afternoon before some
diurnal convection develops.
The heaviest precipitation associated with this feature should
be located across our mountain counties as well as our
northeast lowland counties. Current thinking is that amounts of 0.50
to 1.00 inch are possible across that area with the possibility
of some areas seeing more than that. WPC has much of this area
n marginal risk of excessive rainfall with slight risk extending
into portions of eastern Pocahontas county.
I am inclined to hold off on issuing any type of watch at this
time. However, we will have to monitor this area through the
evening hours.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Wednesday...
A trough associated with a low pressure system to the north of the
area passes through Thursday night into Friday. Chances of
precipitation are possible across the area Thursday night through
Friday, increasing Friday evening with a cold front along the
trough. There is a fair amount of instability Friday evening
indicating that chances of thunderstorms are possible with the
cold front. In addition to the low level trough, an upper
trough moves in from the west Friday into Saturday. The
precipitation should taper off for most of the area by Saturday
morning as the cold front exits and high pressure begins to
move in from the west. There may be some lingering chances of
precipitation along the mountains and eastern edge of the area
that should finish moving out of the area by Saturday night,
leaving the night dry.
Temperatures on Thursday night through Friday will continue to be
above normal, with lows Thursday night in the lower to mid 60s in
the lowlands and upper 50s to lower 60s in the mountains. Friday's
highs will be in the upper 70s to lower 80s for the lowlands and
upper 60s to 70s in the mountains. Saturday should cool down
slightly as temperatures become more seasonable.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...
Sunday and Monday will both be dry with seasonable temperatures
as high pressure continues to dominate the region. The high
pressure system lingers through Tuesday night as the models
appear to bring some precipitation into the area along a small
upper level disturbance, affecting the area through the end of
the forecast period. The GFS and Canadian keep the moisture
along the northern part of the area for the most part, while the
ECMWF brings it slightly more to the south, affecting more of
the area. The models show an upper level ridge beginning to
approach the area Wednesday. The GFS and Canadian keep the
ridge well developed as it continues approaching while the ECMWF
does not.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 220 AM Thursday...
May see periods of heavy RA during the night as Tropical
Depression Bertha moves through the area. RA should taper off
as the system exits during the morning.
During periods of heavier RA and/or fog, visibility may lower
into MVFR and possibly IFR. CIGS should gradually fall into at
least MVFR by early morning, then should see a general
improvement back to VFR during the day as TD Bertha moves away
from the area.
Due to the possibility of afternoon convection Thursday, have
gone ahead and added in VCTS across the board.
ENE winds should swing to southerly during the day and
generally remain so for the remainder of the period. Wind speeds
should remain light to moderate for the duration of the TAF
period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of RA and VCTS may vary. Duration
and extent of MVFR/IFR may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 05/28/20
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H L H H H M H H L H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY L H M H H H M M H H H H
EKN CONSISTENCY M M M M H H L H L M M H
PKB CONSISTENCY H H M H H M H H H H H H
CKB CONSISTENCY M M M M M M H H H H H M
AFTER 06Z FRIDAY...
IFR at times in showers and thunderstorms Friday afternoon
through Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 7 AM EDT this morning for WVZ008-
015>020-026>030-033-034-515>522.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/CG
NEAR TERM...JSH/RH/JZ
SHORT TERM...CG
LONG TERM...CG
AVIATION...JLBHazardous weather outlook, May 27, 6:52 PM EST, 7 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
752 PM EDT Wed May 27 2020
WVZ010-011-031-032-039-040-290000-
Pleasants-Tyler-Harrison-Taylor-Upshur-Barbour-
752 PM EDT Wed May 27 2020
This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.
.DAY ONE...Tonight.
Rainfall tonight can be locally heavy. There is a marginal risk for
excessive rainfall, which would become runoff, causing stream rises
and possible high water.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday afternoon into early Saturday, may lead to
localized high water. Thunderstorms Friday afternoon and evening may
also produce strong wind gusts, and there is a marginal risk for
severe weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ015>020-026>030-033-034-515>522-290000-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-
Gilmer-Lewis-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
752 PM EDT Wed May 27 2020
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday afternoon into early Saturday, may lead to
localized high water. Thunderstorms Friday afternoon and evening may
also produce strong wind gusts, and there is a marginal risk for
severe weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ009-013-014-025-523>526-290000-
Wood-Lincoln-Putnam-Logan-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
752 PM EDT Wed May 27 2020
This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia and southern West Virginia.
.DAY ONE...Tonight.
Rainfall tonight can be locally heavy. There is a marginal risk for
excessive rainfall, which would become runoff, causing stream rises
and possible high water.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday afternoon into early Saturday, may lead to
localized high water. Thunderstorms Friday afternoon and evening may
also produce strong wind gusts, and there is a marginal risk for
severe weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ008-290000-
Jackson WV-
752 PM EDT Wed May 27 2020
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for portions of central West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday afternoon into early Saturday, may lead to
localized high water.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>007-024-
290000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Mingo-
752 PM EDT Wed May 27 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of southern West Virginia
and western West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday afternoon into early Saturday, may lead to
localized high water.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 28, 1:38 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
238 AM EDT Thu May 28 2020
WVZ033-034-515-516-280830-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-
238 AM EDT Thu May 28 2020
...HEAVY OVERNIGHT RAINFALL ACROSS NORTHEASTERN MCDOWELL...SOUTH
CENTRAL RALEIGH AND SOUTHERN WYOMING COUNTIES...
Heavy rain of one to one and a half inches overnight has caused
standing water and stream rises, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
The heaviest of the rain was over.
Locations impacted include...
Welch, Pineville, Mullens, Gary, Northfork, Twin Falls State Park,
Davy, Keystone, Anawalt, Kimball, Rhodell, Clear Fork, Maybeury,
Elbert, Ghent, Coalwood, Wolf Pen, Josephine, Maben and Baileysville.
This includes West Virginia Turnpike between mile markers 28 and 30.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. It is especially difficult to determine the depth of the
water at night.
LAT...LON 3764 8176 3764 8107 3761 8106 3759 8109
3760 8114 3758 8120 3751 8121 3750 8126
3748 8127 3746 8131 3742 8128 3741 8129
3742 8131 3732 8137 3732 8164
TIME...MOT...LOC 0633Z 253DEG 4KT 3766 8153
12Special weather statement, May 28, 2:18 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 AM EDT Thu May 28 2020
WVZ015-281015-
Kanawha-
318 AM EDT Thu May 28 2020
...HEAVY OVERNIGHT RAINFALL ACROSS KANAWHA COUNTY...
Heavy rain of one to one and a half inches overnight was causing
standing water and stream rises, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Montgomery, Chesapeake, Marmet, Belle, Clendenin, Cedar
Grove, East Bank, Glasgow, Pratt, Pinch, Institute, Tornado and Coal
Fork.
This includes the following highways...
Interstate 79 between mile markers 1 and 21.
Interstate 77 in West Virginia between mile markers 96 and 117.
Interstate 64 in West Virginia between mile markers 46 and 57.
West Virginia Turnpike between mile markers 68 and 95.
Route 119 between mile markers 68 and 80.
A Flash Flood Watch remains in effect.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. If rising water is observed, move to
higher ground.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. It is especially difficult to determine the depth of the
water at night.
LAT...LON 3798 8146 3822 8165 3821 8181 3818 8180
3818 8181 3819 8182 3831 8181 3833 8192
3840 8190 3847 8172 3858 8175 3863 8170
3856 8163 3861 8152 3855 8147 3853 8120
3847 8128 3826 8123 3818 8133 3797 8139
TIME...MOT...LOC 0713Z 350DEG 2KT 3833 8163
12